Illinois, 2004

Flooding in Illinois, November 1 to 5, 2004

November 1 to 5, 2004 · NWS DVN · 2 events in 2 counties and zones

75 to 1 inch resulted in minor flooding on the La Moine River. Agricultural land was only affected.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain ranging from 0.75 to 1 inch resulted in minor flooding on the La Moine River. Agricultural land was only affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 1, 3:37 AM CST, 6 hours 42 minutes earlier.

Area forecast discussion, Nov 1, 3:37 AM CST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 AM CST MON NOV 1 2004

.SYNOPSIS...RAIN SLOWLY OVERSPREADING THE CWA THIS MORNING...WITH A
DEVELOPING SURFACE LOW OVER THE OKLAHOMA PANHANDLE.  A WARM FRONT
EXTENDS FROM IT TO THE EAST...ACROSS SOUTHERN MISSOURI AND INTO
SOUTHERN ILLINOIS AND INDIANA.  THERE IS ALSO AN INVERTED TROUGH
EXTENDING UP THE MISSOURI RIVER VALLEY.  DECENT EAST NORTHEAST
FLOW ACROSS THE CWA...NOT ENTRAINING TOO MUCH DRY AIR OR ALL THIS
PRECIP WOULD JUST BE VIRGA.  SOME THUNDER HAS BEEN OBSERVED...
ACROSS MISSOURI AND PARTS OF SOUTHERN ILLINOIS.

&&

.SHORT TERM...(TODAY AND TONIGHT) WET FORECAST FOR BOTH PERIODS AS
THE SURFACE LOW SLOWLY RIDES NORTHEAST ALONG THE SURFACE WARM
FRONT.  MODELS HAVING A TOUGH TIME THIS MORNING...AS THERE APPEARS TO
HAVE BEEN AN INITIALIZATION ERROR.  THE KMPX SOUNDING HAD A BAD
DEWPOINT AT 850MB...TOO DRY...AND ALL THE MODELS ARE SUFFERING FROM
THIS TO SOME DEGREE OR ANOTHER.  GFS SEEMS TO BE AFFECTED THE
WORST...NOT SATURATING THAT SOUNDING UNTIL TONIGHT...WHERE THE
NGM AND ETA SATURATE MUCH SOONER...THE NGM SATURATING THE FASTEST.
THIS EFFECT ALSO QUITE OBVIOUS IN THE QPF FIELDS...WITH THE GFS
LOOKING DOWNRIGHT ANEMIC AS COMPARED TO THE OTHER TWO. SO...FOR THIS
FORECAST HAVE GONE WITH A BLEND OF THE NGM AND ETA...LEANING TOWARDS
THE NGM WHERE THEY DIVERGE.  ESSENTIALLY...THE PRECIPITATION
SPREADS ACROSS THE CWA EARLY THIS MORNING...AND CONTINUES THROUGH
MUCH OF THE DAY...WITH THE BEST PRECIP ASSOCIATED WITH THE 850MB
FRONT AS IT TRANSLATES NORTH ACROSS THE AREA.  HAVE SEEN BETTER MID
LEVEL LAPSE RATES...BUT STILL THINK THAT SOME THUNDER MAY BRUSH THE
SOUTHEASTERN PARTS OF THE CWA...WHICH COULD PRODUCE SOME HEAVY RAIN
CONSIDERING THAT THE PRECIPITABLE WATER VALUES ARE IN THE 1 TO 1.5
INCH RANGE.  TEMPERATURES TODAY SOMEWHAT TRICKY AS WE ARE ALREADY
STARTING OUT IN THE UPPER 40S TO LOW 50S...AND WITH ALL THE CLOUDS
AND RAIN EXPECT A VERY LOW DIURNAL RANGE.  TEMPERATURES BEING
ADVECTED INTO THE AREAS ARE IN THE UPPER 50S...AND WHILE CANNOT SEE
US GETTING QUITE THAT WARM ACROSS THE ENTIRE AREA...THE FAR SOUTH
MAY GET THAT WARM.  ...LE...
&&

.LONG TERM...(TUESDAY THROUGH SUNDAY)...MAIN FORECAST CHALLENGE IS
PRECIP CHANCES THROUGHOUT WITH RATHER ACTIVE UPPER LEVEL FLOW.
H5 TROUGH SWEEPS THROUGH ON TUESDAY WITH WRAP AROUND LIGHT RAIN
FROM DEPARTING OHIO VALLEY LOW ENDING IN THE EAST BY NOON. 00Z
FORECAST MODELS SLOWER IN KICKING OUT SW CONUS UPPER LOW...WITH THE
VORTEX NOW SHOWN TO SWEEP OUT ACROSS MO AND IL LATE WED INTO WED
NIGHT. MODELS IN CLOSE AGREEMENT WITH THIS PATH OF THE UPPER
LOW...EXCEPT FOR UKMET WITH ITS TRACK ACROSS CENTRAL IA WED NIGHT
THAT WILL BE DISCOUNTED FOR NOW. UPPER DIVERGENCE AND QG FORCING
DEVELOPS OVER AREA ON WEDNESDAY...BUT LIMITING FACTOR WILL BE DRY
AIRMASS WITH SURFACE RIDGE OVERHEAD. APPEARS BEST POTENTIAL
FOR AIRMASS TO SATURATE FOR PRECIPITATION WILL BE IN THE
SOUTHEAST...WHERE LOW CHANCE POPS FOR LIGHT RAIN ADDED FOR WED FROM
NE MO TO PRINCETON IL. NEXT MID LEVEL SHORTWAVE AND SURFACE COLD
FRONT PUSHES THROUGH ON THURSDAY. SOME LIFT AHEAD OF FEATURE WILL
RESULT IN ONLY INCREASING CLOUDS IN NW WITH DRY AIRMASS IN PLACE WED
NIGHT. BEST CHANCES FOR PRECIP WILL HOLD OFF UNTIL FROPA ON
THURSDAY. THERMAL PARAMETERS IN GFS CONTINUE TO SUPPORT POTENTIAL FOR
MIXED RAIN AND SNOW MAINLY NORTH OF HIGHWAY 20 WITH H8 TEMPS DOWN TO
-8 DEG C BY 00Z FRI. LATEST UKMET AND 06Z ETA NOT AS AGGRESSIVE WITH
THE COLD AIR ADVECTION AND WITH UNFAVORABLE DIURNAL TIMING IN
AFTERNOON...WILL LEAVE OUT MENTION FOR NOW AND KEEP CHANCES FOR JUST
RAIN SHOWERS. CERTAINLY WILL BE COLD AND BLUSTERY WITH TEMPS
STRUGGLING TO INTO 40S.

FRIDAY INTO WEEKEND DOMINATED BY NW FLOW WITH SMALL MODERATION IN
TEMPS FRI AND SAT. GFS INDICATES NEXT COLD FRONT EARLY SUNDAY AND
DEEP TROUGH CARVING OUT OVER EASTERN NORTH AMERICA. RESULTING
DEEP N-NW FLOW OVER UPPER MISS VALLEY THAT MAY POTENTIALLY BRING THE
COLDEST AIR OF SEASON SO FAR INTO LOCAL AREA EARLY NEXT WEEK.
...SHEETS...
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/SHEETS
Hazardous weather outlook, Nov 1, 5:27 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 AM CST MON NOV 1 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021200-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
527 AM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD MODERATE RAIN WILL FALL ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. RAINFALL TOTALS ARE EXPECTED TO REACH FROM 1 TO 1.5
INCHES ALONG AND SOUTHEAST OF A LINE FROM KAHOKA MISSOURI TO
STERLING ILLINOIS WITH LOCAL AMOUNTS AS HIGH AS 2 INCHES. THIS WILL
RESULT IN MODERATE RISES ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

LE/DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hancock

When
November 1, 10:19 AM CST to November 5, 11:05 AM CST
Where
Hancock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Flood, McDonough

When
November 1, 10:19 AM CST to November 5, 11:05 AM CST
Where
McDonough forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428865, 5428866.